Michigan, 2012

High Wind in Michigan, May 24, 2012

May 24, 2012 · NWS MQT · 1 event in 1 county or zone

Strong south winds ahead of a low pressure system approaching from the Plains caused damage over across Marquette County on the afternoon and evening of the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong south winds ahead of a low pressure system approaching from the Plains caused damage over across Marquette County on the afternoon and evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 24, 2:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 24, 2:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
357 PM EDT THU MAY 24 2012

.SHORT TERM...(THIS EVENING THROUGH 12Z FRIDAY)
ISSUED AT 349 PM EDT THU MAY 24 2012

CURRENTLY /17Z/...THERE IS A STRONG MID/UPPER SHORTWAVE TROUGH OVER
ERN NE...WITH A 995MB SFC LOW OVER CENTRAL IA. A STATIONARY FRONT
STRETCHES TO THE NNE INTO WRN LAKE SUPERIOR...WITH A COLD FRONT TO
THE SSW OF THE SFC LOW. THERE IS ALSO A RIDGE OVER THE E COAST.
SHOWERS AND THUNDERSTORMS ARE MOVING OVER WRN LAKE SUPERIOR...AND
OCCASIONALLY BRUSHING EXTREME WRN UPPER MI EARLY THIS AFTERNOON.
THIS PRECIP IS SUPPORTED BY BOTH THE FRONT AND BY THE RIGHT ENTRANCE
REGION OF A 130+KT JET OVER ONTARIO. THE JET MAX PF ANOTHER 130+KT
JET IS UPSTREAM OF THE NE SHORTWAVE...WHICH WILL AID IN
STRENGTHENING THE SHORTWAVE AS IT MOVES TO WRN LAKE SUPERIOR BY 06Z
FRI. SFC TEMPS ARE CURRENTLY IN THE 70S TO LOW 80S OVER MUCH OF
UPPER MI..EXCEPT NEAR LAKE MICHIGAN WITH STRONG SLY FLOW.

AS THE SHORTWAVE STRENGTHENS AND MOVES TO THE WRN LAKE...AS
PREVIOUSLY MENTIONED...THE SFC LOW WILL DEEPEN TO 990MB OVER WRN
LAKE SUPERIOR BY 00Z FRI...MOVING N OF LAKE SUPERIOR BY 06Z
FRI...AND HALFWAY BETWEEN LAKE SUPERIOR AND HUDSON BAY BY 12Z FRI.
WIND FIELDS WILL STRENGTHEN SIGNIFICANTLY AS THE SYSTEM MOVES
CLOSER...WITH 925MB WINDS INCREASING TO 40-60KTS BY 00Z FRI...AND
850MB WINDS OF 60-80KTS BY 00Z FRI. WINDS WILL BECOME LOCALLY
STRONGER JUST AHEAD OF THE COLD FRONT AS IT MOVES TO NEAR IWD BY 00Z
FRI...THE CENTRAL CWA BY 06Z FRI...AND E OF THE CWA BY 12Z FRI.
HOWEVER...WINDS WILL BE MUCH HARDER TO MIX DOWN LATE THIS EVENING AS
THE INVERSION SETS UP...SO WILL KEEP THE WIND ADV TIME ONLY THROUGH
00Z FRI.

EXPECT SFC DEW POINTS TO STAY CLOSE TO WHERE THEY ARE NOW
THROUGH THIS EVENING...IN THE LOW TO MID 50S...POSSIBLY INTO THE
UPPER 50S. AS THE SHORTWAVE MOVES THROUGH...EXPECT 500J/KG TO MAYBE
1000J/KG OF SKINNY MLCAPE OVER THE W HALF OF UPPER MI. DRY LOW
LEVELS LEADS TO INVERTED-V LOOK ON SOUNDINGS...WITH A CAP SET UP
MAKING IT HARD TO GET SFC BASED CONVECTION. DCAPE WILL NOT BE THAT
HIGH DUE TO THE MID LEVELS NOT BEING TOO DRY...WITH DCAPES UP TO
800J/KG. STILL THINK THAT THUNDERSTORMS...AND MAYBE EVEN SOME
GENERAL SHOWERS...MAY BE ABLE TO MIX DOWN THE HIGHER WINDS ALOFT AS
CONVECTION STREAMS VERY QUICKLY N TO S ALONG AND NEAR THE COLD
FRONT. STORM MOTION LOOKS TO BE AROUND 200 DEGREES AT 50KTS. THINK
THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS MOVE INTO THE
WRN HALF OF UPPER MI...WITH THE MAIN THREAT COMING FROM WIND DAMAGE
IN ANY BOWING SEGMENTS. WITH THE AMOUNT OF SHEAR...0-1KM SHEAR OF
50-60KTS AND 0-6KM SHEAR OF 60-70KTS...THERE WOULD BE SOME POTENTIAL
FOR A TORNADO THREAT IF STORMS COULD BECOME SFC BASED...BUT THAT
APPEARS UNLIKELY AT THIS TIME. THERE IS ALSO A HAIL
THREAT...ALTHOUGH MINIMAL DUE TO LIMITED INSTABILITY.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 356 PM EDT THU MAY 24 2012

FRI...SECONDARY SHORTWAVE SHOULD STAY ALONG THE US/CANADIAN BORDER
AND NOT HAVE MUCH AFFECT ON THE CWA. H850-700 MOISTURE TRYING TO
STREAM EAST INTO THE WRN HALF OF THE CWA DURING THE AFTN AND INTO
THE ERN CWA BY MID AFTN. EXPECT THIS WILL LEAD TO SOME DIURNAL CU
DEVELOPMENT. DON/T THINK THERE WILL BE ENOUGH MOISTURE FOR ANY
SHOWER DEVELOPMENT...SO WILL KEEP THE DRY FORECAST AT THIS POINT.

EXPECT GUSTY WEST WINDS IN THE MORNING...ESPECIALLY OVER THE
KEWEENAW WHERE WINDS WILL BE GUSTING TO 40-45MPH WITH THE STRONG
H925 WINDS TO 40KTS. ELSEWHERE...EXPECT GUSTS TO 25-35MPH UNDER THE
DIMINISHING PRESSURE RISE BEHIND THE DEPARTING LOW. THE WINDS SHOULD
DIMINISH DURING THE AFTN AS THE LOW QUICKLY MOVES NE THROUGH JAMES
BAY AND PRESSURE GRADIENT WEAKENS. HI RES RUNS SHOWING THE POTENTIAL
FOR LK BREEZE DEVELOPMENT OVER ERN UPPER MI OFF LK SUPERIOR LATE IN
THE AFTN AND TRIED TO SHOW THAT PUSHING S THROUGH THE ERN CWA.

LOWERED TD VALUES OVER MUCH OF THE AREA WITH THE DRIER AIR ALOFT
WORKING INTO THE AREA. LOOKING AT CONDITIONS UPSTREAM BEHIND THE
FRONT...TD VALUES IN THE UPPER 30S OVER ND AND ML TD VALUES SHOW
VALUES IN THE LOW 30S OVER THE N HALF OF THE CWA. THESE LOWER TD
VALUES...WITH HIGHS IN THE 70S OVER THE CNTRL/EAST WILL PRODUCE RH
VALUES TO 25-30 PERCENT. THESE NEAR CRITICAL FIRE WX CONDITIONS WILL
BE MOST WIDESPREAD OVER CNTRL/ERN UPPER MI. BUT...THOSE AREAS MAY
LUCK OUT AS DRY AIR ALOFT DOESN/T ARRIVE AND MIX TO THE SFC UNTIL
WINDS START TO DIMINISH DURING THE AFTN. CURRENT THINKING IS THAT
THERE WILL BE A 2-3HR WINDOW IN THE EARLY AFTN WHERE CONDITIONS
COULD APPROACH RED FLAG...IF DIURNAL CU DEVELOPMENT ISN/T TOO THICK.

FRI NIGHT...HIGH PRESSURE INTENSIFYING OVER THE SRN CANADIAN
PRAIRIES WILL NOSE A SFC RIDGE ACROSS LK SUPERIOR. THIS WILL LEAD
TO LIGHT WINDS ACROSS THE AREA. MODELS ARE TRYING TO SHOW THE LOW
CLOUDS CURRENTLY IN THE SRN CANADIAN PLAINS TRYING TO PUSH S ACROSS
LK SUPERIOR THROUGH THE NIGHT...BUT THINK EXISTING DRY AIR WILL
HOLD IT OFF. MEANWHILE...COLD FRONT THAT MOVES THROUGH TONIGHT WILL
REDEVELOP AS A WARM FRONT IN RESPONSE TO A DEVELOPING LOW IN THE
CNTRL PLAINS. THIS WARM FRONT WILL SLOWLY PUSH N TOWARDS THE AREA
THIS WEEKEND.

NAM TRIES TO DEVELOP ELEVATED PCPN...AROUND H700 LATE FRI NIGHT AND
MOVE INTO THE AREA. WITH THE HIGH TO THE N TRYING TO BRING IN SOME
DRIER AIR TO THE N HALF OF THE CWA...NOT TOO EXCITED FOR PCPN
CHANCES FRI NIGHT INTO SAT MORNING. THINK PCPN CHANCES WILL
LARGELY DEPEND ON UPSTREAM DEVELOPMENT LOCATION WITH THE WRLY
STORM MOTIONS. BEST H925-700 WAA LOOKS TO BE OVER CNTRL/SRN WI
AND INTO SRN MN...SO ANY DEVELOPMENT MAY STAY JUST TO THE S OF
THE CWA. WITH THE LIMITED CONFIDENCE...WILL CONTINUE TO MENTION
JUST SLIGHT CHANCES ALONG THE WI BORDER LATE FRI NIGHT INTO SAT
MORNING.

UPPER RIDGE AXIS STRETCHING FROM LK WINNIPEG TO THE OHIO RIVER
VALLEY SAT...WITH WEAK SHORTWAVES TRYING TO ROTATE NE THROUGH THE
CWA. BEST PCPN CHANCES STILL LOOK TO BE LATE SAT AFTN THROUGH SUN
MORNING...AS THE WARM FRONT PUSHES N THROUGH THE AREA. WILL
CONTINUE TO HIGHLIGHT THAT PERIOD WITH THE HIGHEST POPS /LIKELY
OVER THE WEST WITH THE BEST WAA FOCUS/ AND THEN DIMINISH HEADING
INTO SUN AFTN WITH THE WARM FRONT MOVING N AND AREA BEING LOCATED IN
THE WARM SECTOR WITH STRONG CAPPING. MUCAPES 1000-1500 J/KG
AND STRONG H750-500 LAPSE RATES WOULD POINT AT THE POTENTIAL FOR
SEVERE HAIL AND HEAVY RAIN.

DID BUMP HIGHS UP FOR SUN NEAR THE WI BORDER...TOWARDS UPPER
70S...FOR THE LATE AFTN RISE BEHIND THE WARM FRONT. COULD
POTENTIALLY SEE VALUES TOWARDS THE MID 80S DEPENDING ON TIMING
OF WARM FRONT...BUT NOT COMPLETELY CONFIDENT ON THAT HIGH AT THIS
POINT. SHOULD SEE MAINLY DRY WX OVER MUCH OF THE AREA ON SUN NIGHT
AS THE EML MOVES OVER THE AREA BEHIND THE WARM FRONT...ALTHOUGH
SHOWERS/THUNDERSTORMS WILL BE PUSHING EAST OVER WRN LK SUPERIOR IN
ADVANCE OF THE COLD FRONT.

UPPER TROUGH THAT IS EXPECTED OVER THE WRN CONUS THIS WEEKEND WILL
LIFT NE INTO THE NRN PLAINS ON SUN NIGHT AND THEN SHIFT E ALONG THE
US/CANADIAN BORDER MON/TUES. MEANWHILE...SFC LOW OVER THE NRN PLAINS
ON SUN NIGHT WILL SHIFT INTO SWRN ONTARIO ON MON AND SWEEP A COLD
FRONT ACROSS THE CWA DURING THE DAY MON. TIMING OF THIS COLD FRONT
WILL DETERMINE SEVERE CHANCES...BUT LATEST MODELS SHOWING IT MOVING
ACROSS THE WRN CWA IN THE MORNING AND THE ERN CWA IN THE AFTN. THIS
SHOULD CONFINE ANY POTENTIAL SEVERE THREAT TO CNTRL/ERN UPPER MI
ALONG THE COLD FRONT WITH SSWRLY WINDS PUSHING LLVL MOISTURE AND ML
CAPE VALUES TO 500-1000 J/KG OVER THE SCNTRL CWA. 0-6KM SHEAR
VALUES FAIRLY IMPRESSIVE...TO 50KTS...SO THERE IS SOME SEVERE
POTENTIAL OVER THE AREA...WHICH MATCHES UP WELL WITH THE SPC DAY 5
OUTLOOK.

DRY SLOT BEHIND THE COLD FRONT ON MON NIGHT INTO TUES MORNING
UNTIL SECONDARY SFC TROUGH SLIDES THROUGH TUES AFTN. SHOULD SEE
SOME SCATTERED SHOWERS WITH THIS TROUGH...BUT NOT SURE HOW MUCH
MOISTURE WILL RETURN BEFORE THE TROUGH MOVES THROUGH AND WILL KEEP
THUNDER MENTION OUT OF THE FORECAST. AS THE UPPER TROUGH SHIFTS INTO
ERN CANADA ON WED/THURS...SECONDARY WAVE WILL DROP SE FROM THE
CANADIAN ROCKIES AND INTO THE NRN/CNTRL PLAINS. THIS WILL BRING A
RE-ENFORCING SHOT OF COOLER AND LEAD TO A BELOW NORMAL LAST COUPLE
DAYS OF THE MONTH.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 141 PM EDT THU MAY 24 2012

CHALLENGING FORECAST THIS AFTERNOON WITH THUNDERSTORMS AND GUSTY
WINDS ACROSS UPPER MICHIGAN. RADAR SHOWS SHOWERS AND THUNDERSTORMS
TIED TO A FRONTAL BOUNDARY EXTENDING ACROSS WESTERN LAKE SUPERIOR.
THIS BOUNDARY IS ASSOCIATED WITH A LOW PRESSURE SYSTEM CENTERED OVER
CENTRAL IOWA AND SOUTHERN MN. AS THIS SYSTEM MOVES NORTHWARD SHOWERS
AND THUNDERSTORMS WILL SPREAD EASTWARD INTO KIWD AND KCMX LATE THIS
AFTERNOON...AND EVENTUALLY INTO KSAW OVERNIGHT. AS THE PRESSURE
GRADIENT GRADUALLY TIGHTENS WITH THE APPROACH OF THE SYSTEM WINDS
WILL GUST TO AS MUCH AS 35 KNOTS THROUGHOUT THE AFTERNOON TODAY AND
EVEN OVERNIGHT. SHOWERS AND THUNDERSTORMS THAT WILL DEVELOP HAVE THE
POTENTIAL TO BRING EVEN HIGHER GUSTS...POSSIBLY SEVERE...TO THE
SURFACE. ONCE THE SYSTEM PASSES TO THE NORTHEAST OF LAKE SUPERIOR
OVERNIGHT WINDS WILL BECOME MORE WESTERLY. GUSTS ACROSS THE
KEWEENAW/AT KCMX/ FRIDAY MORNING COULD REACH AS HIGH AS 40
KNOTS...AND SHOULD WEAKEN THROUGH LATE AFTERNOON.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 349 PM EDT THU MAY 24 2012

ALTHOUGH S WINDS AT SOME OF THE HIGHER PLATFORMS LIKE STANNARD ROCK
WILL PUSH 30-35 KTS INTO TONIGHT IN ADVANCE OF A DEEP LO PRES/STRONG
COLD FRONT MOVING THRU WESTERN LK SUP THIS EVENING...HIGHER OVER
WATER STABILITY WILL LIMIT THE MIXING OF THE STRONGER WINDS TO NEAR
THE SURFACE. ONCE THE FRONT PASSES BY TONIGHT AND THE WIND SHIFTS TO
THE W...EXPECT THE STRONGER WINDS TO MIX CLOSER TO THE SURFACE WITH
THE ARRIVAL OF COOLER AIR. ALTHOUGH THERE IS SOME UNCERTAINTY HOW
MUCH OF THE STRONGER FLOW WILL MAKE IT TO THE SURFACE...OPTED TO
ISSUE GALE WATCH LATE TONIGHT THRU FRI MORNING FOR THE AREA BETWEEN
ISLE ROYALE AND THE KEWEENAW WHERE TERRAIN WILL ENHANCE THE EXPECTED
WSW FLOW. WINDS WILL DIMINISH ON FRI AFTERNOON WITH WEAKENING PRES
GRADIENT.

HIGH PRESSURE ACROSS CENTRAL CANADA FRIDAY NIGHT WILL CROSS ONTARIO
AND LAKE SUPERIOR SATURDAY...BEFORE SETTLING ACROSS HUDSON BAY ON
SUNDAY. LOW PRESSURE OVER THE NORTHERN PLAINS SUNDAY WILL FILL
ACROSS THE UPPER GREAT LAKES MONDAY INTO MONDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR MIZ002-
     004>007-009>014-084-085.

LAKE SUPERIOR...
  GALE WATCH FROM 2 AM EDT FRIDAY THROUGH FRIDAY MORNING FOR
     LSZ263-264-266.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...SRF
AVIATION...MCB
MARINE...TITUS
Hazardous weather outlook, May 24, 3:32 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
432 PM EDT THU MAY 24 2012

MIZ001>007-009>014-084-085-251215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
432 PM EDT THU MAY 24 2012 /332 PM CDT THU MAY 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS AN ELEVATED RISK OF WILDFIRES LATE THIS AFTERNOON AND INTO
THIS EVENING...ESPECIALLY OVER CENTRAL AND EASTERN UPPER MICHIGAN. SEE
THE LATEST WILDFIRE POTENTIAL STATEMENT FOR COMPLETE DETAILS.

SOUTH WINDS WILL GUST AS HIGH AS 35 TO 45 MPH LATE THIS AFTERNOON AND
EARLY EVENING...STRONGEST AWAY FROM THE KEWEENAW AND LAKE MICHIGAN.
SEE THE LATEST WEATHER MESSAGE FOR COMPLETE DETAILS.

THUNDERSTORMS ARE LIKELY OVER THE WEST HALF LATE THIS AFTERNOON AND
EVENING...AND SOME OF THESE STORMS MAY CAUSE DAMAGING WINDS AND HEAVY
RAIN. A CHANCE OF THUNDERSTORMS WILL SPREAD THROUGH THE CENTRAL
OVERNIGHT...BUT THESE STORMS WILL WEAKEN AS THEY MOVE EAST. STAY
TUNED TO LATER UPDATES FOR MORE DETAILS.

WEST WINDS TO 40 MPH ARE LIKELY OVER THE KEWEENAW PENINSULA LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS TO 40 MPH ARE LIKELY OVER THE KEWEENAW PENINSULA FRIDAY
MORNING.

AN ELEVATED RISK OF WILDFIRES IS EXPECTED ON FRIDAY...MAINLY OVER
CENTRAL UPPER MICHIGAN IN THE LATE MORNING AND EARLY AFTERNOON.

A CHANCE OF THUNDERSTORMS DEVELOPING NEAR THE WISCONSIN BORDER
SATURDAY AFTERNOON WILL OVERSPREAD ALL OF WEST AND CENTRAL UPPER
MICHIGAN SATURDAY NIGHT AND LINGER INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND TONIGHT.

LSZ162-240>251-263>267-251215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
432 PM EDT THU MAY 24 2012 /332 PM CDT THU MAY 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE WEST HALF OF LAKE SUPERIOR
TONIGHT...AND SOME OF THESE MAY CAUSE WIND GUSTS IN EXCESS OF 35
KNOTS. A CHANCE OF THUNDERSTORMS WILL OVERSPREAD THE EAST HALF OF
LAKE SUPERIOR AFTER MIDNIGHT.

WEST GALES TO 35 KNOTS ARE POSSIBLE LATE TONIGHT OVER PORTIONS OF
NORTH CENTRAL AND WESTERN LAKE SUPERIOR. SEE THE LATEST LAKE SUPERIOR
FORECAST AND MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST GALES TO 35 KNOTS ARE POSSIBLE FRIDAY MORNING OVER PORTIONS OF
NORTH CENTRAL AND WESTERN LAKE SUPERIOR. SEE THE LATEST LAKE SUPERIOR
FORECAST AND MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER MAINLY THE SOUTH HALF OF LAKE
SUPERIOR LATE SATURDAY NIGHT AND THEN ACROSS THE ENTIRE LAKE ON
SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS REMAIN POSSIBLE OVER THE EAST
HALF ON MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

MARINE REPORTS OF STRONG WINDS WOULD BE APPRECIATED TONIGHT.

LMZ221-248-250-251215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
432 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE THUNDERSTORMS MAY
CAUSE WIND GUSTS IN EXCESS OF 35 KNOTS LATE THIS EVENING INTO THE
EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

MARINE REPORTS OF STRONG WINDS WOULD BE APPRECIATED TONIGHT.

SRF

In the hours before

Local storm report, May 24, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
555 PM EDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 1 NE GRAND MARAIS       46.68N 85.97W
05/24/2012  M48.00 MPH       ALGER              MI   C-MAN STATION

            MEASURED AT THE GRAND MARAIS LIGHTHOUSE.

0239 PM     NON-TSTM WND GST MUNISING                46.42N 86.64W
05/24/2012  M51.00 MPH       ALGER              MI   ASOS

            MEASURED AT THE KP53 ASOS.

0412 PM     NON-TSTM WND GST 1 ESE MARQUETTE         46.55N 87.38W
05/24/2012  M53.00 MPH       MARQUETTE          MI   COAST GUARD

            MEASURED AT THE MARQUETTE COAST GUARD.

0415 PM     NON-TSTM WND GST AU TRAIN                46.43N 86.83W
05/24/2012  M51.00 MPH       ALGER              MI   DEPT OF HIGHWAYS

            MEASURED AT THE AU TRAIN MDOT RWIS SITE.

0415 PM     NON-TSTM WND GST 6 ESE HARVEY            46.46N 87.23W
05/24/2012  M51.00 MPH       MARQUETTE          MI   DEPT OF HIGHWAYS

            MEASURED AT THE HARVEY MDOT RWIS SITE.

0440 PM     NON-TSTM WND GST 1 ESE GWINN             46.29N 87.42W
05/24/2012  M46.00 MPH       MARQUETTE          MI   DEPT OF HIGHWAYS

            MEASURED AT THE GWINN MDOT RWIS.

&&

TKLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marquette

When
May 24, 5:00 PM EST to 9:00 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Department of Highways reported multiple trees down across Marquette County due to the high winds. The high winds toppled large trees in Marquette and Harvey and also ripped siding off a building at Sawyer.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379580.